Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The minimum root separation of a polynomial

Authors: George E. Collins and Ellis Horowitz
Journal: Math. Comp. 28 (1974), 589-597
MSC: Primary 12D10; Secondary 30A08
MathSciNet review: 0345940
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The minimum root separation of a complex polynomial A is defined as the minimum of the distances between distinct roots of A. For polynomials with Gaussian integer coefficients and no multiple roots, three lower bounds are derived for the root separation. In each case, the bound is a function of the degree n of A and the sum d of the absolute values of the coefficients of A. The notion of a seminorm for a commutative ring is defined, and it is shown how any seminorm can be extended to polynomial rings and matrix rings, obtaining a very general analogue of Hadamard’s determinant theorem.

References [Enhancements On Off] (What's this?)

    G. E. Collins, "Computing time analyses for some arithmetic and algebraic algorithms," Proc. 1968 Summer Institute on Symbolic Mathematical Computation, IBM Corp., Cambridge, Mass., 1961, pp. 197-231.
  • George E. Collins, The calculation of multivariate polynomial resultants, J. Assoc. Comput. Mach. 18 (1971), 515–532. MR 298921, DOI
  • Lee E. Heindel, Integer arithmetic algorithms for polynomial real zero determination, J. Assoc. Comput. Mach. 18 (1971), 533–548. MR 300434, DOI
  • Donald E. Knuth, The art of computer programming. Vol. 2: Seminumerical algorithms, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont, 1969. MR 0286318
  • R. G. K. Loos, "A constructive approach to algebraic numbers," Math. of Comp. (submitted.)
  • Henryk Minc and Marvin Marcus, Introduction to linear algebra, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1965. MR 0188221
  • Michael T. McClellan, The exact solution of systems of linear equations with polynomial coefficients, J. Assoc. Comput. Mach. 20 (1973), 563–588. MR 347068, DOI
  • D. R. Musser, Algorithms for Polynomial Factorization, Univ. of Wisconsin Comp. Sci. Dept. Technical Report No. 134 (Ph.D Thesis), Sept. 1971, 174 pp. J. R. Pinkert, Algebraic Algorithms for Computing the Complex Zeros of Gaussian Polynomials, Univ. of Wisconsin Comp. Sci. Dept. Ph.D. Thesis, May 1973, Technical Report No. 188, July 1973. B. L. van der Waerden, Moderne Algebra. Vol. I, Springer, Berlin, 1930; English transl., Ungar, New York, 1949. MR 10, 587.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12D10, 30A08

Retrieve articles in all journals with MSC: 12D10, 30A08

Additional Information

Keywords: Polynomial zeros, root separation, Hadamard’s theorem, seminorms
Article copyright: © Copyright 1974 American Mathematical Society